Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

What are effects of overdose of Tylenol PM ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1721 Questions
My girlfriend had a rough night and decided she would take a handful of Tylenol PM (extra Strength). The pills contain 500 mg of acetaminophen and 25 mg of diphenhydramine. When asked first she said she took maybe 7 or 8. Now she is thinking it might have only been 6 or 7. It has been about eight hours since shes taking them and shes been sleeping. I have woken her up a few times to make sure she is alright. About an hour after taking them she tried making herself throw some of it up for about a half hour. I made her show me what came up and I could see that some of the pills came up but certainly not all of it. I made her eat what she would (two bowls of cereal). My question is if this is lethal? I know overdosing on this will cause a painful and slow death and Im at work now terrified at what I have read. I do not know why I did not take her to the hospital. She didnt want to go and I called a friend who says he has taken that many before but he is twice her age and twice her weight with a tolerance for them, but he said she would be fine. However I am now terrified for her health and wellbeing right now and am debating on leaving work possibly losing my job. The maximum she could have taken is probably 10 because I can account for what was left in the bottle. However she was being honest with me and although she doesnt know how many she took she says she is sure she didnt take ten. She thinks it was more like 6-8. My questions are how many pills can be taken at one time before it can be lethal and what are the signs of overdose? She is only 19 years of age, 5ft, and 95 lbs.
Posted Wed, 25 Apr 2012 in Medicines and Side Effects
Answered by Dr. Chakravarthy Mazumdar 31 minutes later
Hi Connam,

The fact is that a single dose of 7 to 10 grams (7000 - 10,000 mg) of acetaminophen (14 to 20 extra-strength tablets), twice the recommended dose, can cause liver injury in the average healthy adult.

I suppose your girl friend is healthy; non alcoholic, well nourished (evident by her weight) though had taken all 10 of them is not to be worried. Since she had vomited few of them would not absorb the complete amount ingested. It would not cause severe damage to the liver as eructation can further reduce the absorption of the drug from the gut. It should not turn lethal.

However I also want to state a fact that whatever minor damage to liver is partially irreversible, it can be prevented by a dose of NAC (N-Acetyl Cysteine). Treatment at the physician's office or ER immediately can reverse the ongoing damage and save the part of the liver, a very important organ in human body. Since she is too young, you should consider this.

Hope I am clear.

Above answer was peer-reviewed by
Follow-up: What are effects of overdose of Tylenol PM ? 17 minutes later
Thank you,

What is a dose of NAC (N-Acetyl Cysteine) and what is the procedure. She refuses to go to the hospital and it has been over 10 hours since she has taken them. Also are there tests that can be done to tell if she has damaged her liver?
Answered by Dr. Chakravarthy Mazumdar 15 minutes later

NAC is a prescription drug and cannot be dispensed without a prescription. So knowing the dose is futile.

Liver enzymes helps to know the injury. SGOT, SGPT, Alk phosphatase and Bilirubin are amongst them.

Convince her to see the doctor and you would have saved her liver, nothing like it.

Wish her Good health
Above answer was peer-reviewed by
Follow-up: What are effects of overdose of Tylenol PM ? 2 hours later
Can she go to a family doctor or does she need to go to the hospital. Its now been about 12 hours since shes taken them, is it too late?

Does she really need to do this if she only took 6-8 (10 being the worst possible but unlikely).

Answered by Dr. Chakravarthy Mazumdar 30 minutes later

She can go to a family doctor. It still helps to see a doctor.

As an expert, I can be preemptive and guide you.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor